Maine, 2004

Winter Weather in Maine, February 5 to 7, 2004

February 5 to 7, 2004 · NWS GYX · 17 events in 17 counties and zones

Low pressure over the Great Lakes redeveloped off the mid Atlantic coast Friday evening, February 5, and tracked northeast along a stationary front Friday night and into the Gulf of Maine by early Saturday morning February 6. Snow began spreading into Southern New Hampshire and Maine on Friday morning.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure over the Great Lakes redeveloped off the mid Atlantic coast Friday evening, February 5, and tracked northeast along a stationary front Friday night and into the Gulf of Maine by early Saturday morning February 6. Snow began spreading into Southern New Hampshire and Maine on Friday morning. Snow changed to sleet and freezing rain in coastal and southern interior section of Maine and New Hampshire where accumulations by Saturday morning measured 1 to 3 inches. Snowfall accumulations of 3 to 5 inches were recorded over the mountains and foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 5, 4:00 AM EST, 5 hours earlier.

Area forecast discussion, Feb 5, 4:00 AM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
400 AM EST THU FEB 5 2004

.DISCUSSION...
COLD NWLY FLO TDY WILL DIMINISH BY THIS EVNG AS HI PRES CRESTS OVER
NEW ENGL TNGT.  SOME SNOW SHWRS XPCTD IN THE MTNS THIS MRNG BUT
DRIER AMS AND STG SUBSIDENCE IN THE AFTN SHUD DRY UP ANY ACTVTY IN
THE AFTN.  NEXT APPRCHG EVENT FOR FRI INTO SAT MRNG HAS MANY
UNKNOWNS TO BE ANSWERED.  A MJR DISCREPENCY IN QPF AMTS WHERE ETA
PRODUCES SWATH OF 1.5 TO 2.0 INCHES OF QPF OVER FRI NGT INTO SAT
WHILE GFS MODEL GIVES TOTALS OF LESS THAN A 1/2 INCH OF QPF.
SECONDLY IS HOW MUCH WARM AIR TO MAKE ITS WAY INTO SRN AREAS OF
ME/NH.  STG LOW AND MID LEVEL JET SHUD SUFFICE TO CHNGE SNOW TO LQD
FORM FRI NGT BUT QUESTION OF PSBL ICING FOR INLAND AREAS AS SFC
TEMPS MAY HOVER ARND FRZG.  ALG CSTL AREAS ENUF ONSHORE COMPONENT FM
THE ESE SHUD ALLOW CHANGEOVER TO PLAIN RAIN.  MTN AREAS FRI NGT INTO
SAT WOULD GET A SUBSTANTIAL SNOWFALL IF ETA IS RIGHT BUT IF GFS
WORKS OUT THEN LGT-MDT ACCUMS.  UNABLE TO COMMIT MYSELF TO THESE
QUESTIONS ONE WAY OR THE OTHER AT THIS TIME AND STILL STM IN LATE
3RD AND 4TH PERIODS.  FOR NOW WILL ISSUE A STATEMENT IMPLYING THE
POTENTIAL FOR SNOW AND ICE.  AFTER THIS STM REST OF NEXT WEEK LOOKS
LIKE A GENERALLY TRANQUIL PATTERN WITH NO MJR EVENT XPCTD.

FOR NOW GOING MORE WITH GFS QPF AND TEMPS FIRST 48 HRS.
&&

.MARINE...
SCA IN PLACE FOR TDY FOR NWLY FLOW WHICH WILL BCM LGT TNGT AS HI
PRES SETTLES OVER THE WATERS.  TOMORROW HI PRES MOVES OFF THE COAST
AND SELY FLO TO DVLP.  FRI NGT MAY SEE SOME STG ESELY WINDS OVER THE
WATERS IF ETA MODEL CORRECT.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA.
NH...SCA.
Hazardous weather outlook, Feb 5, 4:21 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
421 AM EST THU FEB 5 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-051120-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
421 AM EST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM WILL AFFECT ME/NH LATE FRIDAY AFTERNOON INTO SATURDAY
WITH A VARIETY OF WINTER WEATHER RANGING FROM SNOW IN THE MOUNTAINS
TO MIXED PRECIPITATION INLAND AND RAIN OR MIXED PRECIPITATION ON THE
COAST.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR DAYS 4 THROUGH 7.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Special weather statement, Feb 5, 4:54 AM EST, 4 hours 6 minutes before
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
454 AM EST THU FEB 5 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-052127-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
454 AM EST THU FEB 5 2004

...A WINTER STORM WILL AFFECT WESTERN MAINE AND NORTHERN...CENTRAL
AND SOUTHEAST NEW HAMPSHIRE FRIDAY AFTERNOON INTO SATURDAY MORNING...

SNOW WILL OVERSPREAD NEW HAMPSHIRE BY FRIDAY AFTERNOON AND MOVE INTO
WESTERN MAINE BY LATE IN THE DAY.  FRIDAY NIGHT SNOW WILL
CONTINUE IN THE MOUNTAINS AND FOOTHILLS OF MAINE AND NEW HAMPSHIRE
WHILE SOUTHERN INTERIOR MAINE AND NEW HAMPSHIRE SEES A CHANGEOVER TO
MIXED PRECIPITATION.  ALONG THE COAST SNOW WILL CHNGEOVER TO RAIN AND
POSSIBLY SOME FREEZING RAIN FRIDAY NIGHT.

THE COMBINATION OF ACCUMULATING SNOW FOLLOWED BY SLEET AND FREEZING
RAIN FRIDAY NIGHT WILL MAKE ROADS HAZARDOUS.  MOTORISTS SHOULD BE
PREPARED FOR DETERIORATING DRIVING CONDITIONS FRIDAY AFTERNOON AND
FRIDAY NIGHT INTO EARLY SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Northern Oxford

When
February 5, 9:00 AM EST to February 7, 1:00 PM EST
Where
Northern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Androscoggin

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Androscoggin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Winter Weather, Central Somerset

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Central Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Winter Weather, Coastal Cumberland

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Coastal Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Coastal Waldo

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Coastal Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Coastal York

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Coastal York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Interior Cumberland

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Interior Cumberland forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Winter Weather, Interior Waldo

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Interior Waldo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Winter Weather, Interior York

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Interior York forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Winter Weather, Kennebec

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Kennebec forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Winter Weather, Knox

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Winter Weather, Lincoln

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Winter Weather, Northern Franklin

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Northern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Sagadahoc

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Sagadahoc forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Winter Weather, Southern Franklin

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Southern Franklin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Winter Weather, Southern Oxford

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Southern Oxford forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Winter Weather, Southern Somerset

When
February 6, 9:00 AM EST to February 7, 1:00 PM EST
Where
Southern Somerset forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385357, 5385345, 5385346, 5385347, 5385348, 5385349, 5385350, 5385351, 5385352, 5385353, 5385354, 5385355, 5385356, 5385358, 5385359, 5385360, 5385361.